Causes of hypoglycemia
The main cause of hypoglycemia is intentional or accidental overdose of antidiabetic medication, insulin or oral drugs, or failure to eat as planned after taking those medications.
Another serious cause of hypoglycemia is the 'insulinoma', a pancreatic tumor that is derived from B (beta) cells of islets of Langerhans. These tumours are hormonally active, producing and releasing insulin into bloodstream. C-peptide levels can distinguish between abnormally high insulin levels that result from overproduction, and those caused by administration of exogenous insulin.
Hypoglycemia is usually divided into "reactive hypoglycemia" and "functional hypoglycemia." Reactive hypoglycemia refers to hypoglycemia caused by external influences, like diet and medication use. This type is more amenable to management or cure. Functional hypoglycemia refers to hypoglycemia caused by a malfunction, possibly metabolic, within the sufferer. This type is harder to manage. Functional hypoglycemia is caused by an overproduction of insulin, or a malfunctioning of the body's insulin-management system (insulin resistance. Hypoglycemia is also known as idiopathic if no physical cause for the bloodsugar drop can be discerned.
Symptoms of hypoglycemia
Generally they can be divided into effects on the central nervous system and those caused by release of antagonistic hormones. It should be said that severity of hypoglycemic symptoms depends on level of blood glucose drop, speed of the drop and overall health status.
- impaired consciousness and cognitive properties
- overwhelming fatigue
- constant hunger
- nervousness, anxiety
- fear of dying
- confusion, delirium
- muscle pain
- memory loss
In severe cases the symptoms can resemble various mental illnesses; when left untreated the condition can even induce coma.
If the patient is conscious, eating or drinking something that is rich in simple carbohydrates. If not, intravenous injection of glucose and/or injection of glucagon that is a hormone with antagonistic properties counteracting the hypoglycemic state. When injecting anything to a diabetic patient under a state of Hypoglycemia, one must be careful not to inject insulin accidentally, under the typical confusion this type of emergency brings. This would cause the diabetic person immediate death.